Heavy Snow, Boyd
- When
- December 16, 3:00 AM EST to 3:00 PM EST
- Where
- Boyd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.360, -82.688 (the zone’s center; the record gives no point)
A strong warm air advection pattern developed as a weak surface low pressure tracked east from Arkansas to southwest Virginia. Four to 6 inches of snow accumulated in northeast Kentucky.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong warm air advection pattern developed as a weak surface low pressure tracked east from Arkansas to southwest Virginia.
Four to 6 inches of snow accumulated in northeast Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 16, 12:48 AM EST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1248 AM EST THU DEC 16 2010
.SYNOPSIS...
HIGH IMPACT SYSTEM ARRIVING OVERNIGHT INTO THURSDAY. MAINLY SNOW
NORTH OF I-64 AND BECOMING MIXED WITH OR CHANGING TO SLEET AND
FREEZING RAIN SOUTH. COLD PATTERN REMAINS INTO NEXT WEEK.
&&
.NEAR TERM /THROUGH TODAY/...
HIGH IMPACT SYSTEM NOW INBOUND TO MAKE A MESS OF THE MORNING
COMMUTE...ESPECIALLY SOUTHERN TWO-THIRDS OF THE CWA.
FORECAST UPDATED THIS EVENING TO AGAIN REFINE QUICK DROP IN
TEMPERATURES EARLY THIS EVENING...ESPECIALLY NORTHERN
ZONES...BECAUSE OF CLEAR SKY AND SNOW ON GROUND ALLOWED FOR IDEAL
RADIATIONAL COOLING CONDITIONS. FOR MANY SPOTS...AN ADJUSTMENT OF
ANOTHER DEGREE OR TWO COLDER FOR LOW TEMPERATURES. REGARDLESS...WE
ARE LIKELY AT OR NEAR OUR LOW TEMPERATURES FOR THE NIGHT...BECAUSE
OF THICKENING CLOUDS MOVING INTO THE AREA AHEAD OF INBOUND HIGH
IMPACT SYSTEM.
A VERY IMPRESSIVE AMOUNT OF ISENTROPIC LIFT SETTING UP FOR OVERNIGHT
INTO THURSDAY. THE 290/295K SURFACES HAVE 50 TO 70 KNOT WINDS
UPGLIDING FROM 850MB TO AT LEAST 700MB AT AROUND A 45 DEGREE ANGLE.
PRECIPITATION IS BREAKING OUT ALONG SHARPENING DEFORMATION AXIS FROM
NORTHERN PLAINS TO SOUTHEASTERN STATES...INCLUDING CENTRAL TO
EASTERN KENTUCKY TO FAR SOUTHWESTERN VIRGINIA. THIS AXIS WILL
CONTINUE TO FILL IN OVERNIGHT WHILE SHIFTING EAST WITH TIME. MODELS
IN REASONABLE AGREEMENT ON SCENARIO BUT TIGHT GRADIENTS BRING UP
IMPORTANT DIFFERENCES.
MODELS INDICATE IMPRESSIVE MOISTURE FLUX CONVERGENCE RIGHT ALONG
SHARP WARM FRONT AHEAD OF LOW PRESSURE CENTER...A FRONT THAT
FEATURES IMPRESSIVE H85 SPEED CONVERGENCE WITH 65 KT WSW WINDS
IMPINGING UPON 15 KTS FROM THE SSW OVER CWA EARLY THU MORNING.
WIDESPREAD ISENTROPIC LIFT AND IMPRESSIVE WARM AIR ADVECTION / IN
EXCESS OF 15C/12HR...IS PROGGED TO THE N AND E OF THE FRONT AND
COVERS THE MAJORITY OF THE CWA THU.
NAM12 IS THE COLDEST SOLUTION WITH GFS...ECMWF...GFS AND GEM ON
WARMER SIDE...BRING 0C LINE TO HTS-CRW CORRIDOR OR EVEN A BIT
FARTHER BY 18Z THU. NAM12 HAS LINE JUST N OF THE TUG FORK...WITH
18Z RUN ACTUALLY PUSHING -2C LINE A LITTLE S 15-18Z THU...MOST
LIKELY ON LIFT. USED THE GFS WARM LAYER ALOFT PLUS A DEGREE C AND
STILL CODED UP A MAJOR WINTER EVENT FOR THE AREA. BASED SURFACE
TEMPERATURES OFF THE LAV AND NOW HAVE HIGHS NOT QUITE TO FREEZING AS
FAR S AS CRW-HTS.
HARD TO ASSESS QPF WITH DEVELOPING SYSTEM...NAM12 IS HIGHER THAN
OTHER MODELS. OPTED TO ROLL WITH A GFS-HPC BLEND. PRECIPITATION
WILL HAVE A SHARPER EDGE ALONG THE DEFORMATION AXIS...WITH
CONDITIONS DETERIORATING QUICKLY ONCE IT STARTS SNOWING.
WENT WITH A WINTER STORM WARNING FOR SNOW FOR CENTRAL LOWLANDS AND
CENTRAL WV MOUNTAINS...BUT HAD WINTER STORM WARNING INCLUDING OF ICE
AS WELL IN THE SOUTH. PLACED NORTHERN LOWLANDS AND NORTHERN WV
MOUNTAINS IN A WINTER WEATHER ADVISORY...EXCEPT FOR PERRY AND MORGAN
OHIO WHERE TOTAL SNOW ACCUMULATIONS LOOK TO BE LIMITED TO GENERALLY
AN INCH OR TWO.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
FAST MOVING UPPER LEVEL DISTURBANCE IN ZONAL FLOW ALOFT WILL BE
EXITING THE AREA BY THURSDAY EVENING. BEHIND IT...STILL LOTS OF LOW
LEVEL MOISTURE HANGING AROUND IN WEAK LOW LEVEL NORTHWESTERLY FLOW
AS WEAK HIGH PRESSURE TRIES TO BUILD IN FROM THE NORTHWEST....SO
ANTICIPATE MOST OF THE SOUTHEAST TWO THIRDS OF THE AREA TO MAINTAIN
CLOUDS THURSDAY NIGHT. WITH LOSS OF DEEPER MOISTURE...GOING WITH THE
MET FOR TAPERING OFF SNOWS QUICKER...TO LOW POPS MAINLY THE
MOUNTAINS BEFORE MIDNIGHT. WITH LOW POPS...WILL NOT HAVE QPF AND
SNOW AMOUNTS THURSDAY NIGHT. THERE WILL BE WEAK COLD ADVECTION
THURSDAY NIGHT...BUT TEMPS WILL BE AFFECTED MORE BY SNOW COVER AND
CLOUDS. SO HAVE THE COLDEST TEMPS UP NORTH WHERE LEAST CLOUDS ARE
EXPECTED...GOING WITH THE COLDER MET UP NORTH AND MILDER MAV DOWN
SOUTH.
FOR FRIDAY...LOOKS TO BE A RATHER TRANQUIL DAY WITH WEAK HIGH
PRESSURE DOMINATING. THIS WILL LEAD TO CONTINUED MAINLY UPSLOPE
CLOUDS WITH LINGERING LOW LEVEL MOISTURE...BUT WILL LEAVE PRECIP
OUT. LOOK FOR DRY WEATHER BUT CONTINUED BELOW NORMAL TEMPS.
A MORE AMPLIFIED UPPER LEVEL TROUGH AND LOW PRESSURE SYSTEM WILL
ADVANCE EASTWARD FROM THE PLAINS LATER FRIDAY NIGHT AND
SATURDAY...BUT STRONG UPPER LEVEL VORTEX FROM NEW ENGLAND WILL
RETROGRADE TO THE GREAT LAKES BY THIS TIME. THIS WILL EFFECTIVELY
KEEP THE MAIN BAROCLINIC ZONE AND SURFACE LOW TO RIDE UP THE EAST
COAST. ANY EFFECTS FOR US WILL BE FROM THE UPPER LEVEL TROUGH
ITSELF...AND MAINLY EAST OF THE 179 CORRIDOR. WILL DOWNPLAY EFFECTS
FROM THIS SYSTEM FOR NOW AND KEEP CHANCE POPS MAINLY IN THE
MOUNTAINS VERY LATE FRIDAY NIGHT AND SATURDAY. COLD ENOUGH FOR ALL
PRECIP TO BE SNOW.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WITH PERSISTENT MID LEVEL TROUGH OVER EASTERN CANADA AND NEW
ENGLAND...CONTINUED WITH COLDER THAN NORMAL PATTERN. HOWEVER...DO
NOT SEE ANY 850 MB TEMPERATURES FOR THIS PERIOD...AS COLD AS WHAT WE
FELT ON MONDAY DECEMBER 13TH INTO TUESDAY DECEMBER 14TH. THIS
PROLONG PATTERN IS THROWING NORTH ATLANTIC AIR UNUSUALLY FAR
WEST...INTO NORTH CENTRAL CANADA...WITH WELL ABOVE NORMAL 850
TEMPERATURES WORKING TOWARD NUNAVUT CANADA.
AT START OF PERIOD...FIGURING POPS LOWERING AS EAST COAST SYSTEM
EXITS. HAVE LULL IN POPS SUNDAY NIGHT INTO MONDAY. THERE COULD BE
A CLIPPER SYSTEM LATE MONDAY OR MONDAY NIGHT. THEN NORTHWEST FLOW
AND SNOW SHOWERS ARE FIGURED FOR DAY 6 AND DAY 7. MY POPS
SLIGHTLY HIGHER THAN HPC GUIDANCE. ALSO A BIT COLDER OVER THE
HIGHER TERRAIN.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
HIGH IMPACT SYSTEM INBOUND...TO BRING IN SNOW AND WINTRY MIX ACROSS
LARGE MAJORITY OF THE AREA FROM 09Z FAR SOUTHWEST TO 18Z NORTHEAST
THURSDAY. ALL SNOW NORTH OF INTERSTATE 64 CORRIDOR. TO THE
SOUTH...SNOW MAY MIX WITH AND TURN TO SLEET...AND EVEN SOME
FREEZING RAIN FAR SOUTH. MVFR TO IFR CIGS WILL SPREAD IN WITH THE
SYSTEM...WITH LIFR CIGS/VSBY POSSIBLE IN THE HEAVIEST NARROW BANDS
OF SNOW AND SLEET.
SYSTEM PULLS EAST OF THE AREA THIS AFTN...WITH SOME -FZDZ ACROSS
THE SOUTHERN HALF OF THE AREA...INCLUDING KHTS...KCRW...AND KBKW
BY 00Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...
FORECAST CONFIDENCE: MEDIUM
ALTERNATE SCENARIOS: TIMING OF PRECIPITATION ONSET AND LOWEST CIGS
AND VSBYS COULD VARY BY A FEW HOURS. SNOW WILL END UP FAIRLY
WIDESPREAD...BUT SOME UNCERTAINTY IN HOW FAR NORTHWARD SLEET WILL
ALSO PRESS INTO THE AREA THURSDAY...CURRENTLY FIGURED TO REACH TO
ABOUT A HTS-CRW-BKW LINE. FZDZ MAY OCCUR EARLIER THAN
ANTICIPATED...POSSIBLY BY LATE AFTN.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE THU 12/16/10
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12
CRW CONSISTENCY H H M M L L M M L M L L
HTS CONSISTENCY H M M M M L L L M L L L
BKW CONSISTENCY H H M L M M L M M M L L
EKN CONSISTENCY H H H H H H M L M M L L
PKB CONSISTENCY H H H H H H H M M L L L
CKB CONSISTENCY H H H H H H H H L M M L
AFTER 06Z FRIDAY...
IFR POSSIBLE THROUGH TONIGHT NIGHT IN LINGERING LOW CLOUDS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR
WVZ005>008-013>018-026-027-035>037.
WINTER WEATHER ADVISORY FROM 5 AM EARLY THIS MORNING TO 6 PM
EST THIS EVENING FOR WVZ009>011-019-020-028>032-038>040-
046-047.
WINTER STORM WARNING UNTIL 2 PM EST THIS AFTERNOON FOR WVZ024-
025-033-034.
OH...WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR OHZ086-
087.
WINTER WEATHER ADVISORY FROM 5 AM EARLY THIS MORNING TO 6 PM
EST THIS EVENING FOR OHZ075-076-083>085.
KY...WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR
KYZ101>103-105.
VA...WINTER STORM WARNING UNTIL 2 PM EST THIS AFTERNOON FOR VAZ003-
004.
&&
SYNOPSIS...KTB/TRM/JMV
NEAR TERM...MDP
SHORT TERM...JMV
LONG TERM...KTB
AVIATION...30HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 409 PM EST WED DEC 15 2010 KYZ101>103-105-OHZ086-087-WVZ005>008-013>018-026-027-035>037-162115- GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL- MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-BOONE- CLAY-RALEIGH-FAYETTE-NICHOLAS- 409 PM EST WED DEC 15 2010 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-162115- PERRY-MORGAN- 409 PM EST WED DEC 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ075-076-083>085-WVZ009>011-019-020-028>032-038>040-046-047-162115- ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD-PLEASANTS-TYLER- RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 409 PM EST WED DEC 15 2010 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 6 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ024-025-033-034-162115- DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING- 409 PM EST WED DEC 15 2010 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 2 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265432, 265433, 265434, 265435.